CSN Login
Members Online: 6

Question for semi-colons (or no colons)

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

I posted this question a couple of weeks ago and didn't really get an answer, so thought I'd try again. I recently (May 23) had a total colectomy. Since then, there has been a burning sensation with every trip to the bathroom. I'm not sure if it would be best described as feeling like passing hot coals, or passing razor blades, or maybe passing jagged shards of glass, but anything of these descriptives will work. Just after the surgery, it was not so bad. It seems to have gotten worse with time (maybe it is related to chemotherapy which I recently started). I have been told that maybe the burning is due to bile salts produced by the small intestine which would be taken care of by the colon, but after a colectomy there is no colon to take care of the bile salts.

I plan to call my oncologist's and surgeon's offices first thing tomorrow, but I am curious if anyone knows anything about this (what I'd really be interested in is a solution or assurance that the problem is simply part of the healing process and will go away in time).

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

Not sure if this will be reassurring, but it almost sounds like you are describing an anal fissure if the pain is right at the shpincter muscle. I developed this after my ileostomy was reversed and have not had luck treating it, though I have heard of others who have had success. Ask your surgeon if this is a possibility.
In terms of what helps the pain. Using baby wipes and nice hot baths work best.
Mary

jsabol's picture
jsabol
Posts: 1156
Joined: Dec 2003

Sounds like a very good question for your docs. I only lost part of my colon, and while it took a little while for things to return to normal (then 6 months of chemo), I didn't experience the pain you are describing. The diarrhea that I had with chemo at times I described as passing battery acid, but sounds like your problems may not be related to just diarrhea? A fissure or tear may be the possible culprit. Good luck, but get an opinion from your docs. Judy

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Thank you for the suggestions. I just made an appointment with my colorectal surgeon for tomorrow morning. Hopefully he can get to the bottom of this problem, pun intended.

It has really become the single worst aspect of my struggle with stage IV cancer.

Rodney

johnom's picture
johnom
Posts: 86
Joined: Jul 2004

Hey, there. Going to the doctor is the best solution. I remember after a few weeks of radiation that I was in intense pain defecating. I was told by another patient to try miralax, which did do some good. The chemo didn't give me too much diarrhea, proving once again everyone is different. I suspect you are raw and getting rawer. I hope it will pass on for you quickly. Keep an inflatable donut around too. I kept mine in a pillowcase, although I doubt I fooled anyone. Let us all know what the doc says.

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Thank you everyone for your replies.

After a most uncomfortable rectal examination, I feel like I am getting to know my surgeon on a more intimate level with each visit, I found out that I am the proud bearer of an anal fissure. So Mary was correct in her pre-diagnosis. I was prescribed something called Proctofoam, which I am to use three times a day. Along with taking Metamucil every time I eat, and maybe then some, and another ointment called Analpram HC, my doctor thinks that this fissure should heal in a few weeks.

Thank you all for your support, and for entertaining my question!

Rodney

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network